Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 21, NWS Charleston, WV

June 14, 2020Ritchie County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 14, 2020, 5:34 PM EDT for Ritchie County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2020, 5:34 PM EDT (21:34 UTC)
Expired
Jun 14, 2020, 8:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Ritchie County, WV

The radar

The Charleston,WV radar (KRLX), 133 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:45 PM EDTFLASH FLOOD1 Nne Pennsboro, WVPICTURES SHOW HIGH WATER ALONG ROUTE 74, SPILLING INTO RESIDENTIAL YARDS.
Jun 14, 6:30 PM EDTFLASH FLOOD2 N Pennsboro, WVWATER RUNNING HIGH OVER INTERSECTION BETWEEN BONDS CREEK RD AND ROUTE #74. ALSO, WATER IN RESIDENCE 1.4 MILES NE OF INTERSECTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WGUS51 KRLX 142134
FFWRLX
WVC085-150045-
/O.NEW.KRLX.FF.W.0021.200614T2134Z-200615T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
534 PM EDT Sun Jun 14 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northeastern Ritchie County in northwestern West Virginia...

* Until 845 PM EDT.

* At 534 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Pennsboro and Mountain.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3930 8089 3926 8093 3931 8104 3935 8101
      3934 8100 3934 8099 3935 8098 3934 8096
      3935 8095 3937 8094 3939 8093 3938 8092
      3938 8091 3938 8090 3936 8088 3933 8088
      3933 8089 3931 8089

FLASH FLOOD...RADAR INDICATED

$$

TRM
2 follow-up statements
844 
WGUS71 KRLX 142313
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
713 PM EDT Sun Jun 14 2020

WVC085-150045-
/O.CON.KRLX.FF.W.0021.000000T0000Z-200615T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-
713 PM EDT Sun Jun 14 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT THIS 
EVENING FOR NORTHEASTERN RITCHIE COUNTY...

At 713 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Flash flooding has been observed near Pennsboro at the 
intersection of Bonds Creek Road and Route 74.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Pennsboro and Mountain.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3930 8089 3926 8093 3931 8104 3935 8101
      3934 8100 3934 8099 3935 8098 3934 8096
      3935 8095 3937 8094 3939 8093 3938 8092
      3938 8091 3938 8090 3936 8088 3933 8088
      3933 8089 3931 8089

FLASH FLOOD...RADAR INDICATED

$$

MEK
656 
WGUS71 KRLX 150040
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
840 PM EDT Sun Jun 14 2020

WVC085-150050-
/O.EXP.KRLX.FF.W.0021.000000T0000Z-200615T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-
840 PM EDT Sun Jun 14 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM EDT THIS EVENING FOR 
NORTHEASTERN RITCHIE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3930 8089 3926 8093 3931 8104 3935 8101
      3934 8100 3934 8099 3935 8098 3934 8096
      3935 8095 3937 8094 3939 8093 3938 8092
      3938 8091 3938 8090 3936 8088 3933 8088
      3933 8089 3931 8089

$$

MEK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:47 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 14, 2:47 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
247 PM EDT Sun Jun 14 2020

.SYNOPSIS...
An upper level low drifts southward into eastern Kentucky
tonight, and the southern Appalachians Monday, before wandering
about the middle Atlantic states much of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 240 PM Sunday...

An upper level low digging southeast through the middle Ohio
Valley was triggering showers and thunderstorms in a classic
vorticity-driven comma formation. Thunderstorms were becoming
strongest and heaviest in the arcing front of the comma
formation in the mountains which, with the southward track, was
not moving east very fast. This was making localized rainfall
more persistent, increasing the chance for it becoming
excessive there.

There was enough shear out ahead of the upper level low, in the
mountains, for these storms to produce strong and possibly
damaging wind, and, together with freezing levels just below 10
kft AGL, hail that could be marginally severe. Hail could also
occur with thunderstorms in the head of the comma, near the
upper level low where freezing levels are a bit lower still.
These cells will be slow movers.

As the sun sets, and the upper level disturbance continues
drifting southward tonight, showers and thunderstorms will wane,
and areas of fog and / or stratus may form. If it does, it
could linger into Monday morning before mixing through.

Otherwise, with the upper level low drifting southward into the
southern Appalachians, and drier air arriving from the east, have
painted a drier forecast for Monday, with any chance for a
shower or thunderstorm across far southern portions of the area.

Little if any change needed to temperatures tonight and Monday
in light of the latest guidance. Lowland temperatures recover to
the upper 70s Monday, making for a warm afternoon, compared
with portions of area which were confined to the 60s today.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 245 PM Sunday...

Cut off low will gradually sink southeastward this week, taking
the bulk of the moisture with it. Temperatures will stay
slightly below normal into midweek.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 245 PM Sunday...

The upper low may continue ot linger across the Carolinas or
Virginia late week, providing for mainly diurnal showers and
storms to the mountains. Temperatures will return to more
seasonable levels.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 240 PM Sunday...

Showers and thunderstorms will become more widespread this
afternoon, as an upper level disturbance drifts southward
through the middle Ohio Valley. this will cause MVFR conditions
at times, with brief IFR associated with any cell passing
directly over a terminal. The strongest, heaviest thunderstorms
this afternoon will be in and near the mountains.

As the sun sets, and the upper level disturbance continues
drifting southward tonight, showers and thunderstorms will wane,
and areas of MVFR stratocu and mist are likely overnight, but
it is uncertain whether there will also be IFR stratus and fog.

Any sub-VFR conditions at the break of day Monday will quickly
yield to VFR conditions. The only caveat is where there will be
enough low level moisture for morning MVFR stratocu. Otherwise,
with the upper level low well south of the area Monday, there
is little if any chance for a shower or thunderstorm.

Surface flow will be light southeast in the mountains, a bit
gusty at times along the ridges, and light northeast over the
middle Ohio valley, today into tonight. Surface flow will become
generally light east to southeast for the overnight hours and
Monday, still a bit gusty along mountain ridges at times. Flow
aloft will generally be light to moderate southeast.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Amendments may be needed for showers and
thunderstorms that directly impact terminals this afternoon,
possibly into this evening. There may be more MVFR stratocu and
mist overnight tonight than forecast, which could then linger
into Monday morning before lifting out and mixing through.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    H    M    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  M    M    L    L    M    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    M    H
CKB CONSISTENCY  H    H    H    H    H    M    H    M    H    M    M    H

AFTER 18Z MONDAY...
IFR in valley fog possible overnight Monday night into early
Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/30
NEAR TERM...TRM
SHORT TERM...30
LONG TERM...30
AVIATION...TRM
Hazardous weather outlook, Jun 14, 9:52 AM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
952 AM EDT Sun Jun 14 2020

OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-024>034-039-040-
515>526-151400-
Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
952 AM EDT Sun Jun 14 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms this afternoon and evening could lead to
locally excessive rainfall. As a result, there is is a marginal risk
for excessive rainfall in effect.

There is also a marginal risk for severe thunderstorms this
afternoon into this evening, with isolated instances of damaging
wind and hail of up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-151400-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-
952 AM EDT Sun Jun 14 2020

This Hazardous Weather Outlook is for northeast Kentucky and
portions of east-central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

Showers and thunderstorms this afternoon and evening could lead to
locally excessive rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, Jun 14, 3:45 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FLASH FLOOD      SQUIRE                  37.24N  81.61W
06/14/2020                   MCDOWELL           WV   BROADCAST MEDIA

            PICTURES FROM LOCAL FIRE DEPARTMENT SHOW HIGH WATER
            ALONG ROUTE 16. LANDSLIDES AND HEAVY DEBRIS ALSO
            REPORTED.

&&

EVENT NUMBER RLX2001014

MEK
Local storm report, Jun 14, 4:09 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
409 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      FAYETTEVILLE            38.05N  81.11W
06/14/2020                   FAYETTE            WV   911 CALL CENTER

            WATER RUNNING HIGH OVER SEVERAL ROADS. FLOODING
            REPORTED AT THE 911 CENTER AS WELL. ANTENNA GOT STRUCK
            BY LIGHTNING. ALSO REPORTED NICKEL SIZE HAIL.

&&

EVENT NUMBER RLX2001015

ROCHE
Special weather statement, Jun 14, 4:14 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
414 PM EDT Sun Jun 14 2020

WVZ017>020-029-142045-
Calhoun-Doddridge-Wirt-Ritchie-Gilmer-
414 PM EDT Sun Jun 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CALHOUN...
RITCHIE...WESTERN DODDRIDGE...NORTHWESTERN GILMER AND WIRT
COUNTIES...

At 413 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles northeast of Glenville to near
Spencer. Movement was northwest at 20 mph.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Half inch hail is possible with these storms.

Locations impacted include...
Harrisville, Elizabeth, Grantsville, Pennsboro, West Union, North
Bend State Park, Ellenboro, Cairo, Pullman, Auburn, Cherry,
Smithville, Mount Zion, Newberne, Lucille, Pike, Big Springs, Berea,
Brohard and Tanner.

This includes Route 50 in West Virginia between mile markers 27 and
58.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away. Move to higher ground.

LAT...LON 3914 8063 3914 8066 3909 8073 3901 8072
      3882 8122 3891 8127 3890 8135 3894 8145
      3892 8150 3893 8152 3896 8155 3900 8153
      3903 8158 3918 8130 3920 8130 3933 8109
      3933 8104 3930 8089 3934 8083 3938 8073
TIME...MOT...LOC 2013Z 149DEG 16KT 3911 8073 3888 8131

12
Local storm report, Jun 14, 4:19 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             BRADLEY                 37.86N 81.20W
06/14/2020  M0.25 INCH       RALEIGH            WV   PUBLIC

            PEA SIZE HAIL COVERING THE GROUND.

&&
Local storm report, Jun 14, 4:41 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
441 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      EAST OAK HILL           37.99N  81.14W
06/14/2020                   FAYETTE            WV   BROADCAST MEDIA

            PICTURES SHOW FLOODING OCCURRING ALONG HIGHLAWN PARK
            AVENUE IN OAK HILL.

&&

EVENT NUMBER RLX2001016

MEK
Local storm report, Jun 14, 4:51 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
451 PM EDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FLASH FLOOD      1 ESE REEDYVILLE        38.80N  81.42W
06/14/2020                   ROANE              WV   PUBLIC

            PICTURES SHOW HIGH WATER FLOWING INTO THE FRONT YARD OF
            HOMES ALONG TUCKER'S RUN ROAD.

&&

EVENT NUMBER RLX2001017

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:03 PM EDTFlash Flood WarningRLXMcDowell3 hr
Jun 14, 2:20 PM EDTSpecial Weather StatementRLXClay55 min
Jun 14, 2:33 PM EDTSpecial Weather StatementRLXFayette57 min
Jun 14, 2:49 PM EDTSpecial Weather StatementRLXBraxton26 min
Jun 14, 3:00 PM EDTFlash Flood WarningRLXFayette10 hr
Jun 14, 3:19 PM EDTFlash Flood WarningRLXBraxton, Clay4 hr
Jun 14, 3:28 PM EDTSpecial Weather StatementRLXWirt47 min
Jun 14, 3:46 PM EDTFlash Flood WarningRLXBraxton, Gilmer4 hr
Jun 14, 4:14 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie, Wirt31 min
Jun 14, 4:52 PM EDTFlash Flood WarningRLXRoane113 min
Jun 14, 6:13 PM EDTSpecial Weather StatementRLXNicholas32 min

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.